Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

May 2, 2017Okeechobee County, Florida

NWS Melbourne, FL issued this special weather statement at May 2, 2017, 3:39 PM EDT for Okeechobee County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2017, 3:39 PM EDT (19:39 UTC)
Expired
May 2, 2017, 4:30 PM EDT
In force
51 min
Issued by
NWS Melbourne, FL

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 91 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS82 KMLB 021939
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
339 PM EDT TUE MAY 2 2017
 
FLZ058-022030-
Okeechobee FL-
339 PM EDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE COUNTY UNTIL 430 PM
EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Basinger, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Treasure Island, Okeechobee, Basinger, Fort Drum and Four Seasons
Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2722 8095 2722 8097 2723 8099 2730 8100
      2730 8102 2733 8105 2736 8103 2739 8112
      2742 8114 2745 8115 2749 8120 2753 8121
      2756 8117 2757 8079 2743 8068 2741 8068
      2724 8073 2720 8079 2720 8083 2715 8087
TIME...MOT...LOC 1939Z 305DEG 20KT 2740 8098 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 2, 3:04 PM EDT, 35 minutes earlier.

Area forecast discussion, May 2, 3:04 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
304 PM EDT Tue May 2 2017

.DISCUSSION...
Current-Tonight...SCT-NMRS showers with embedded lightning storms
ahead of a weak frontal trough pressing southward across ECFL this
afternoon. Locally heavy downpours, occasional lightning and wind
gusts to 30 to 35 mph have been the main threats. Convection
continues to push off of the east coast where it will be a threat to
small craft boaters. There may be a few strong storms yet this
afternoon along the Treasure Coast as the activity continues
southward into deeper moisture/warmer atmosphere and various
boundaries.

Winds quickly becoming NERLY behind the front across the
I-4 corridor and points further south. Cannot rule out an isolated,
brief shower north of KMLB thru late afternoon. Precipitation may
linger over the Treasure Coast/Okeechobee for a couple hours past
sunset. Much drier air will filter down the peninsula tonight with
improving conditions. Min temps generally in the L/M60s over the
interior/Volusia coast and M/U60s to near 70 degrees along the
Space/Treasure coasts.

...Previous discussion...

The 00z GFS showed lingering moisture band associated with a
weakening frontal trough pushing south of Okeechobee on Wed as
weak high pressure pushes offshore to our north. MOS POPs are
less than 10 percent areawide Wed, so will have a dry forecast.

Moisture ahead of the next front is forecast to reach the area Thu
afternoon into Thu night and bring a chance for showers/storms.  The
band of convection should pass offshore Fri morning. Blended
model guidance supports likely PoPs across the north Thu night
and across the south on Fri.

Weekend-Tue...Cool front settling through the Bahamas will leave the
area in a dry west/northwest flow Sat. Weak high pressure ridge is
then forecast to extend from the Gulf of Mexico across the Florida
peninsula Sun-Tue and continue dry conditions.

Morning lows will be below normal Sat/Sun and are projected to fall
into the 50s over much of the area. High temperatures will also be
below normal in the upper 70s to lower 80s Sat then a gradual
moderating trend towards normal will occur through early next week
with readings getting back in the mid-upper 80s.

&&

.AVIATION...
Winds quickly becoming NERLY as a frontal trough with associated
convection ahead of it pass southward across ECFL this afternoon.
Perhaps an ISOLD shra the remainder of the afternoon KISM- KMLB
northward and SCT-NMRS shra/ISOLD tsra southward thru late
afternoon/early evening. Generally VFR, but MVFR with convection
and LCL IFR. Gradual improvement later this evening/overnight with
winds becoming L/V and much drier air infiltrating back into the
area from the north. NE/ENE winds on Wed and MSunny skies with dry
cond.

&&

.MARINE...Afternoon-Tonight...Weak frontal boundary continues
southward across the coastal waters this afternoon. Winds quickly
becoming NERLY behind this feature. Shower activity becoming ISOLD
in nature, Cape northward, with SCT-NMRS shra/ISOLD tsra southward
ahead of the front. Heavy downpours, gusty winds, and occasional
lightning with offshore pushing convection. Precipitation threat
will continue to diminish from north to south thru late day/early
evening. Winds/seas locally higher invof precipitation.

Winds AOB 15 kts thru tonight. Seas 3-4 ft, except up to 5 ft well
offshore Cape northward into early evening. Still some choppy
dominant wave periods making small craft boating less than ideal.
Wed-Fri...A shortwave trough will dig into the southern Plains then
lift northeast through late week, pulling a strengthening surface
low with it. The associated frontal boundary will approach the local
area Thu and slide to our southeast on Fri.

...Previous discussion...

Wed-Fri...Weak high pressure area will push offshore to our north
on Wed, which will bring a northeast/east wind flow Wed up to
10-15 knots. The next frontal trough will approach on Thu and
southeast winds 10-15 knots will become south near 20 knots in
the afternoon and into the night. Winds will become southwest
early Fri then west by afternoon as the frontal boundary pushes
through. Conditions for small craft operations will be poor to
marginally hazardous Thu afternoon through Fri night. There will
also be a band of showers/storms moving across the waters, mainly
from Thu night into early Fri afternoon.

Sat...Post frontal west/northwest winds may be near 20 knots in
the morning but then are forecast to decrease in the afternoon.
Seas 4-6 feet offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  84  69  87 /   0   0   0  30
MCO  64  88  67  90 /   0   0   0  30
MLB  71  85  72  87 /  10   0   0  20
VRB  67  85  70  88 /  20  10  10  20
LEE  64  90  68  89 /   0   0   0  30
SFB  64  88  67  90 /   0   0   0  30
ORL  65  87  68  91 /   0   0   0  30
FPR  69  86  69  88 /  20  10  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Sedlock
LONG TERM....Pendergrast/Smith
Hazardous weather outlook, May 2, 9:36 AM EDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
936 AM EDT Tue May 2 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
936 AM EDT Tue May 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast to move eastward ahead of
an approaching frontal boundary into the afternoon. Cloud to
ground lightning and briefly strong wind gusts of 35 to 45 mph
will be possible in the strongest storms. The main areas for
development will be roughly from Metro Orlando to the Space and
Treasure Coasts.

Persons should monitor the weather for signs of developing thunderstorms.
Outdoor activities should be suspended immediately if thunder is
heard and move to an indoor location .

.FLOOD IMPACT...
Storms will be capable of bringing rainfall amounts of one to two
inches in a relatively short amount of time. This can lead to
temporary ponding of water on roadways and nuisance flooding,
making travel hazardous.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and thunderstorms will develop and
move off the east coast as a frontal boundary pushes through.
Wind gusts in excess of 35 knots will be possible as the storms
approach the intracoastal waterway especially from Cape Canaveral
southward. Rainfall will end behind the front as winds shift to
the north and northeast.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
The chance of lightning storms will continue through midweek with
the approach of a weak frontal trough on Tuesday, followed by a
cool front Thursday night into Friday.

The wildfire potential will remain high early this week as
isolated thunderstorms will be capable of igniting new fire
activity.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Pendergrast

In the hours before

Special weather statement, May 2, 3:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
339 PM EDT TUE MAY 2 2017

FLZ058-022030-
Okeechobee FL-
339 PM EDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE COUNTY UNTIL 430 PM
EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Basinger, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Treasure Island, Okeechobee, Basinger, Fort Drum and Four Seasons
Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2722 8095 2722 8097 2723 8099 2730 8100
      2730 8102 2733 8105 2736 8103 2739 8112
      2742 8114 2745 8115 2749 8120 2753 8121
      2756 8117 2757 8079 2743 8068 2741 8068
      2724 8073 2720 8079 2720 8083 2715 8087
TIME...MOT...LOC 1939Z 305DEG 20KT 2740 8098

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:42 PM EDTSpecial Marine WarningMLB48 min
May 2, 3:44 PM EDTSpecial Weather StatementMLBSaint Lucie31 min
May 2, 4:33 PM EDTSpecial Weather StatementMLBMartin27 min
May 2, 5:00 PM EDTSpecial Weather StatementMLBMartin45 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.